Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Having IBS and RA. Took sulfasalazine 2000 mg. Feeling stiffness and burning in legs, loss of appetite. Advice?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hi, I am a patient of IBS and RA, I am HLA B27 +...I visited a gaestro for my IBS problem, all tests including colonoscopy are normal, he suggested me to a reumatologist, I was prescribed sulfasalazine 2000 mg/day,
after taking it for 15 days had serious side effects which includes dry mouth, stiffness and burning/tingling sensation in legs, loss of appetite. after this I stopped taking this medicine. I am now having burning sensation and tingling pain in my foot, RA and IBS is not a concern for me now as I have adapted to them, but the new problem is very annoying. I checked on the internet and found that it can be related to nerve or vitamin deficiency. I cannot try medicines randomly due to my IBS as it can upset my stomach..I have started taking becosules since last 2 days...also heard about neurobian forte...m afraid to take other medicines due to my ibs..please advise
Posted Tue, 24 Jul 2012 in Medicines and Side Effects
Answered by Dr. Mayank Bhargava 41 minutes later

Thanks for posting your query.

1) As mentioned you are suffering from RA and IBS, you have to take medicine for both ailments. Most of the medicines have side effects including abdominal upset.

2) Yes, your complaints may be due to nerve compression/ neuropathy (metabolic involvement of nerves)/ vitamin deficiency.

3) Although Sulfasalazine used for RA may cause abdominal discomfort and tingling sensation in feet and fingers, but it is one of the commonly used medicine for RA.

4) You can for other drugs such as Methotrexate, Leflunomide, Hydrochloroquine but remember all these medicines have few side effects.

5) You should also consult with physician/ gastroenterologist for your IBS. You abdominal symptoms may be due to IBS, not because of Sulfasalazine. Get proper examination and medicine for IBS.

6) You should also consult with neurologist and go for detailed neurological examination and Nerve conduction velocity (NCV) studies. Any neurological deficit may be cause of your tingling/ burning sensation in foot, not sulfasalazine.

7) You should again take consultation with rheumatologist and get another prescription with other medicine for RA. Delay/ negligence may progress your arthritis problem.

Get well soon,

Best Regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor